Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 189, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 8, 2003, 6:23 PM CDT for Appanoose County, Decatur County, Wayne County, Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 6:23 PM CDT (23:23 UTC)
- Expired
- Jul 8, 2003, 7:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Appanoose County, IA, Decatur County, IA, Wayne County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
596 WUUS53 KDMX 082323 SVRDMX IAC007-053-185-090030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 623 PM CDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... APPANOOSE COUNTY IN SOUTH CENTRAL IOWA EASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA WAYNE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 730 PM CDT * AT 622 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM SEYMOUR TO 7 MILES NORTHWEST OF CLIO...OR FROM 42 MILES SOUTHWEST OF OTTUMWA TO 60 MILES SOUTH OF DES MOINES...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR SEYMOUR AROUND 630 PM... NEAR CINCINNATI AROUND 640 PM... NEAR CENTERVILLE MUNICIPAL AIRPORT AROUND 645 PM... NEAR EXLINE AROUND 650 PM... NEAR PROMISE CITY AROUND 710 PM AND NEAR MOULTON AROUND 725 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM TUESDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4058 9377 4089 9380 4090 9267 4059 9265 JAW $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:40 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 8, 3:40 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT TUE JUL 8 2003 BUSY FOR AWILE THIS MRNG BUT WX HAS SETTLED DOWN FOR THE MOMENT. BNDRY HAS PUSHED A BIT TO THE S THIS AFTN DUE TO THE MRNG CONVECTION. H8 BNDRY RMNS E/W ACRS CNTRL IA AND SHOULD THE FOCUS FOR MORE DVLPMT LTR TNGT INTO TMR. LOOKING FOR THE BL BNDRY TO SHIFT NWD TNGT TO NR I-80 AND PROBABLY HANG THERE. NXT WAVE COMING OFF THE NRN RCKYS ATTM AND LOOKING QUITE STG. THE ETA REALLY WANTS TO DEEPEN THIS ONE WITH THE UPSHOT BEING A SHARS TYPE EVENT OVR NRN IA/SRN MN. THIS IS PROBABLY A STG SOLUTION AND TREND TO A MORE OPEN WAVE...BUT STILL CAN NOT IGNORE THE HVY PCPN THREAT. THUS A FLOOD WATCH HAS/WL BE ISSUED. ACTIVITY SHOULD BE OUT OF THE CWA TMR EVE WITH COMFORTABLE AND DRY WX TO FOLLOW FOR SVRL DAYS AS A HOPEFULLY DRY AND DISTURBANCE FREE NW FLOW SETS UP. LATE DAY6 INTO DAY 7 STILL LOOKING UNSETTLED AS THE WRN RDG BREAKS DOWN. .DSM...NONE MYERS
Hazardous weather outlook, Jul 8, 3:50 PM CDT, 2 hours 33 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-082300- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY OVER SOUTHERN IOWA NEAR A STATIONARY FRONT WHICH EXTENDS FROM NEBRASKA INTO SOUTHERN IOWA. THE THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY AFTER 9 PM. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF MONTANA AND INTO CENTRAL IOWA LATE THIS EVENING AND OVERNIGHT. THIS UPPER LEVEL SYSTEM WILL INTERACT WITH THE STATIONARY FRONT TO INTENSIFY THUNDERSTORMS. THE STORMS TONIGHT WILL PRODUCE VERY HEAVY RAIN AND DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE. A FLOOD WATCH IS IN EFFECT TONIGHT FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 80 FOR RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP TO 5 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AS THAT STRONG STORM SYSTEM PUSHES EAST ACROSS IOWA. THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE OVER CENTRAL IOWA WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION IS LIKELY WEDNESDAY AND WEDNESDAY EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MR/FAB
In the hours before
Special weather statement, Jul 8, 12:58 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1258 PM CDT TUE JUL 8 2003 IAZ025>028-036>039-048>050-060>062-073>075-083>086-094>097-082000- ...SEVERE THUNDERSTORM WATCH #679 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... APPANOOSE BLACK HAWK BREMER BUTLER CLARKE DAVIS DECATUR FRANKLIN GRUNDY HAMILTON HARDIN JASPER LUCAS MAHASKA MARION MARSHALL MONROE POLK POWESHIEK STORY TAMA WAPELLO WARREN WAYNE WRIGHT THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REMAINDER OF EASTERN IOWA. FAB
Local storm report, Jul 8, 2:58 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
0258 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 3 SE STATE CENTER IA 0.88 IN HAIL
07/07/03 MARSHALL REPORTED BY TRAINED NWS
SPOTTER.
0743 PM STATE CENTER IA 1.00 IN HAIL
07/07/03 MARSHALL REPORTED BY LAW
ENFORCEMENT.
0647 PM 1 W CARLISLE IA 0.88 IN HAIL
07/07/03 WARREN REPORTED BY LAW
ENFORCEMENT.
0635 PM DES MOINES IA 0.75 IN HAIL
07/07/03 POLK REPORTED BY STORM SPOTTER
NEAR VANDALIA AND HWY 65.
0630 PM DES MOINES IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY STORM SPOTTER
NEAR THE FAIRGROUNDS AT
EAST 30TH AND UNIVERSITY.
0629 PM DES MOINES IA 2.00 IN HAIL
07/07/03 POLK REPORTED BY AMATEUR RADIO
OPERATOR NEAR EAST 23RD AND
GRAND.
0628 PM DES MOINES IA 1.50 IN HAIL
07/07/03 POLK REPORTED BY AMATEUR RADIO
OPERATOR NEAR EAST 36TH
COURT AND HULL.
0627 PM ALTOONA IA 0.88 IN HAIL
07/07/03 POLK REPORTED BY EMERGENCY
MANAGER NEAR PRAIRIE
MEADOWS.
0627 PM DES MOINES IA 0.75 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER AT EAST 24TH AND
AURORA.
0621 PM DES MOINES IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY WHO TV AT
STUDIOS.
0619 PM DES MOINES IA 0.75 IN HAIL
07/07/03 POLK REPORTED BY AMATEUR RADIO
OPERATOR NEAR EAST 36TH
COURT AND HULL.
0618 PM DES MOINES IA 1.75 IN HAIL
07/07/03 POLK REPORTED BY AMATEUR RADIO
OPERATOR NEAR 23RD ST AND
EAST GRAND.
0613 PM DES MOINES IA 1.75 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER. AT THE STATE
CAPITAL.
0606 PM 8 SW PRAIRIE CITY IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY LAW
ENFORCEMENT.
0558 PM RUNNELLS IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER.
0558 PM DES MOINES IA 1.75 IN HAIL
07/07/03 POLK REPORTED BY TRAINED NWS
SPOTTER. SOUTHWEST OF THE
FAIRGROUNDS.
0547 PM RUNNELLS IA 0.75 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER.
0528 PM PLEASANT HILL IA 1.75 IN HAIL
07/07/03 POLK REPORTED BY LAW
ENFORCEMENT.
0527 PM RUNNELLS IA 0.75 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER.
0511 PM DES MOINES IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER. INTERSECTION OF
SOUTH UNION AND DAVIS AVE.
0456 PM LAMBS GROVE IA 2.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0454 PM NEWTON IA 1.50 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0453 PM NEWTON IA 2.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0452 PM SW NEWTON IA 2.75 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
0452 PM NEWTON IA 1.00 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
0452 PM NEWTON IA 0.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0452 PM NEWTON IA 4.25 IN HAIL
07/07/03 JASPER REPORTED BY LAW
ENFORCEMENT.
0451 PM NEWTON IA 1.75 IN HAIL
07/07/03 JASPER REPORTED BY LAW
ENFORCEMENT.
0446 PM 1 S NEWTON IA 1.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0445 PM SW NEWTON IA 1.00 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
0443 PM 1 S NEWTON IA 0.88 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
0432 PM NEWTON IA 4.25 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER. HAIL STONE
MEASURED AT 5 1/2 INCHES.
0432 PM NEWTON IA 4.25 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER. HAIL STONE
MEASURED AT 5 1/2 INCHES.
0419 PM 3 W MONROE IA 1.75 IN HAIL
07/07/03 JASPER REPORTED BY LAW
ENFORCEMENT.
0414 PM MONROE IA 1.00 IN HAIL
07/07/03 JASPER REPORTED BY JASPER COUNTY
SHERIFF.
0347 PM PRAIRIE CITY IA 1.75 IN HAIL
07/07/03 JASPER NWS TRAINED SPOTTER.
THIRD WAVE OF GOLFBALL
HAIL.
0343 PM PRAIRIE CITY IA 1.75 IN HAIL
07/07/03 JASPER TRAINED NWS SPOTTER
0337 PM 1 S PRAIRIE CITY IA 1.00 IN HAIL
07/07/03 JASPER
0334 PM PRAIRIE CITY IA 1.75 IN HAIL
07/07/03 JASPER LAW ENFORCEMENT REPORT
0326 PM SW PRAIRIE CITY IA 1.00 IN HAIL
07/07/03 JASPER LAW ENFORCEMENT REPORT.
JAWLocal storm report, Jul 8, 3:12 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0312 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 6 N KELLOGG IA 1.00 IN HAIL
07/07/03 JASPER QUARTER SIZE HAIL WITH
CROP DAMAGE. REPORT
RECEIVED FROM INSURANCE
ADJUSTER.
JAWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:40 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 50 min |
| Jul 8, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 37 min |
| Jul 8, 6:20 PM CDT | Tornado Warning | DMX | Adair | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.